If you need an accessible version of this item please contact JSTOR User Support

Universal Bounds for Mean Range and Extreme Observation

H. O. Hartley and H. A. David
The Annals of Mathematical Statistics
Vol. 25, No. 1 (Mar., 1954), pp. 85-99
Stable URL: http://www.jstor.org/stable/2236514
Page Count: 15
  • Download PDF
  • Cite this Item

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support
Universal Bounds for Mean Range and Extreme Observation
Preview not available

Abstract

Consider any distribution f(x) with standard deviation σ and let x1, x2 ⋯ xn denote the order statistics in a sample of size n from f(x). Further let wn = xn - x1 denote the sample range. Universal upper and lower bounds are derived for the ratio E(wn)/σ for any f(x) for which aσ ≤ x ≤ bσ, where a and b are given constants. Universal upper bounds are given for E(xn)/σ for the case $- \infty < x < \infty.$ The upper bounds are obtained by adopting procedures of the calculus of variation on lines similar to those used by Plackett [3] and Moriguti [4]. The lower bounds are attained by singular distributions and require the use of special arguments.

Page Thumbnails

  • Thumbnail: Page 
85
    85
  • Thumbnail: Page 
86
    86
  • Thumbnail: Page 
87
    87
  • Thumbnail: Page 
88
    88
  • Thumbnail: Page 
89
    89
  • Thumbnail: Page 
90
    90
  • Thumbnail: Page 
91
    91
  • Thumbnail: Page 
92
    92
  • Thumbnail: Page 
93
    93
  • Thumbnail: Page 
94
    94
  • Thumbnail: Page 
95
    95
  • Thumbnail: Page 
96
    96
  • Thumbnail: Page 
97
    97
  • Thumbnail: Page 
98
    98
  • Thumbnail: Page 
99
    99